Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 36, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 30, 1999, 2:52 PM EDT for Lewis County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1999, 2:52 PM EDT (18:52 UTC)
- Expired
- Jul 30, 1999, 3:50 PM EDT
- In force
- 58 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 301853 SVRBUF NYC049-301950- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 252 PM EDT FRI JUL 30 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LEWIS COUNTY IN CENTRAL NEW YORK * UNTIL 350 PM EDT * AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN BEAVER FALLS AND CROUGHAN...MOVING EAST AT 10 MPH. A POTENTIAL SEVERE THUNDERSTORM WAS OBSERVED IN THE CASTORLAND AREA. IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH AND/OR HAIL 3/4 INCH OR LARGER. FOR YOUR PROTECTION FROM POTENTIALLY DAMAGING WINDS...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS MAY ALSO CAUSE RAPID FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS. DON'T ATTEMPT TO CROSS FLOODED ROADWAYS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:00 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 30, 2:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 200 PM EDT FRI JUL 30 1999 POTENTIALLY THE HOTTEST DAY OF THIS HEAT FILLED SUMMER WILL COME SATURDAY AS 22 C H8 AIR IS POISED TO WORK INTO THE STATE. THIS MORNINGS SOUNDINGS SHOWED A LARGE AREA OF 20-25 C H8 AIR UPSTREAM ACROSS THE MID-WEST AND UPPER OHIO VALLEY...WITH 18Z SFC TEMPS IN THE LOW TO MID 90S. WE CAN EXPECT SIMILAR TEMPERATURES ACROSS THE REGION SATURDAY WITH HIGH HUMIDITY LEADING TO APPARANT HIGH VALUES WELL IN EXCESS OF 100. GUIDELINES PROHIBIT THE ISSUANCE OF ANY HIGH HEAT WATCHES OR ADVISORIES AT THIS POINT...BUT WILL ISSUE AN SPS TO COVER THIS EVENT. THE EVENING AND OVERNIGHT SHIFTS WILL HAVE TO CONSIDER ADDITIONAL STEPS. RECORD HIGH TEMPS FOR SATURDAY INCLUDE 93 IN THE BUF AND 98 IN ROCHESTER. WE SHOULD APPROACH THESE VALUES AND WILL REFLECT THIS IN SOME OF THE ZONES. THE ONLY SAVING GRACE FOR BUF IS THAT A SOUTHWEST FLOW OFF LK ERI SHOULD KEEP DOWNTOWN BUF AND ITS IMMEDIATE NRN AND WRN SUBURBS 5-10 DEGREES COOLER. THANK GOODNESS FOR MOTHER NATURES AIR CONDITIONER. A COOL FRONT WILL NEAR THE REGION LATE SATURDAY...WITH HOURLY PROFILE INFO SHOWING CAPES TO 2500 J/KG DURING THE STRONGEST HEATING OF THE DAY. WARM MID-LEVELS MAY CAP ANY REAL CONVECTION...BUT WILL CONTINUE CHC POPS FOR THE FAR WESTERN COUNTIES FOR LATE IN THE DAY. THE FRONT WILL THEN COME THOUGH LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING WITH -TSRA ACTIVITY BECOMING MORE WIDESPREAD. THERE WILL BE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE FRONT WITH STRAIGHT LINE WIND DAMAGE POSING THE GREATEST THREAT. COOLER AND SOMEWHAT DRIER AIR WILL THEN MOVE IN BEHIND THE FRONT TO PROVIDxE US WITH A MORE COMFORTABLE DAY SUNDAY. WILL AIM ABOVE FWC TEMPS FOR THE FIRST TWO PERIODS...USING 18Z OHIO VALLEY/MID WEST SFC TEMPS AND T1 FRH TEMPS FOR TEMP FORECASTS. .BUF...NONE RSH
In the hours before
Special weather statement, Jul 30, 2:15 PM EDT, 37 minutes before
NYZ001>008-010>014-019>021-310400- SPECIAL WEATHER STATEMENT...RECORD HEAT NATIONAL WEATHER SERVICE BUFFALO NY 215 PM EDT FRI JUL 30 1999 ...VERY HOT AND HUMID WEATHER COULD POSE A HEALTH THREAT SATURDAY... HEAT AND HUMIDITY WILL BUILD TO OPPRESSIVE LEVELS SATURDAY AS THE MERCURY WILL SOAR INTO THE MID AND UPPER 90S IN MANY LOCATIONS. THE EXCEPTION WILL BE CLOSE TO LAKE ERIE WHERE A SOUTHWEST BREEZE WILL KEEP TEMPERATURES SOME 5 TO 10 DEGREES LOWER. THE COMBINATION OF THE HIGH TEMPERATURES AND VERY HUMID AIR WILL PRODUCE APPARENT TEMPERATURES OF 100 TO 105 FOR MOST OF WESTERN NEW YORK...WITH APPARENT TEMPERATURES OF 95 TO 100 EXPECTED FOR SITES EAST OF LAKE ONTARIO. RECORD HIGH TEMPERATURES FOR SATURDAY ARE 93 IN BUFFALO...98 IN ROCHESTER AND 96 FOR SYRACUSE. THE BODY'S ABILITY TO COOL ITSELF IS RESTRICTED WHEN THE HUMIDITY IS HIGH. PROLONGED EXPOSURE TO THE SUN COULD RESULT IN HEAT CRAMPS OR HEAT EXHAUSTION. IF YOU HAVE TO BE OUTDOORS FOR ANY LENGTH OF TIME SATURDAY...REMEMBER TO DRINK PLENTY OF LIQUIDS TO AVOID DEHYDRATION. CHECK ON THE ELDERLY AND THOSE THAT ARE HOMEBOUND AND REMEMBER TO CHECK ON YOUR PETS AS WELL. DO NOT LEAVE CHILDREN OR PETS INSIDE YOUR VEHICLE UNATTENDED FOR ANY LENGTH OF TIME. RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:56 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Wayne | 64 min |
| Jul 30, 12:56 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.